| Catalog Number |
515306 |
| Medical Device Problem Code |
Infusion or Flow Problem (2964)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/21/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Initial mdr submission.A follow up mdr will be submitted if additional information, a device evaluation, or a device history review is completed.
Event or Problem Description
Description event details: unintentional / accidental cytotoxic exposure.From the report: this occurred at the hospital on (b)(6) 2025, customer did not state at which stage.No actual sample or photographs were provided for investigation during initial report.Baxter compounding services product: cyclophosphamide product, batch details requested.Customer forwarded completed pv anz medication error form on (b)(6) 2025, which confirmed this event involves an unintentional / accidental cytotoxic exposure event.Customer reported that "the drug was not flowing through the line/pump, so when the clamp was removed to create flow, the drug spurted out the air release valve".Customer reported that the cytotoxic spill was cleaned up to prevent exposure of drug to the patient and others in the unit.Additional comments included "rn in day oncology while trying to trouble shoot an iv line that would not pull drug from the iv bag of cyclophophamide while using the baxter pump.Iv line previously used to administer doxorubicin with nil issues as per protocol.Rn tried to open the air vent on the drip chamber of the iv line.The air vent plug completely detached from the line (broke) which caused a small volume of cyclophosphamide (<1ml) to bubble out which touched rn's fingers on both hands (no gloves).Rn immediately pushed the bent plug back on which stopped the leak.None spilt on the patient or floor and was contained.Rn immediately washed hands with copious soapy water.Currently no visible damage to hands and no pre-existing open cuts/wound visible.Rn then donned full ppe including gown/gloves to resolve the issue with the iv bag.This required rn to attach a new 3 spike iv line downstream on the side port, line still would no pull cyclophosphamide thorough.?? pressure issue with the cyclophosphamide bag".Customer confirmed no adverse effect occurred as an outcome of the spill.Product involved was cyclophosphamide (endoxan) 1360mg in sodium chloride 0.9% viaflex bag, with phaseal adaptor (code 515306, batch 2404209).Compounding and bag evaluations will be created to investigate the customer allegation in relation to the pressure issue of the viaflex bag.No sets / iv lines were provided with this product to the customer, no investigation required for the set / iv line.Third party manufacturer notification is not required for phaseal adaptor, as the manufacturer becton dickinson (bd) do not require notification of complaints related to their product if the product has been used during a compounding process, unless their product has been confirmed as defective (see attached email).Photographs also provided by the customer on same date.Customer forwarded additional information on 28 jan 2025 confirming this issue occurred immediately when trying to commence the infusion through the iv pump and stated "the cyclophosphamide bag would free flow but would not pull fluid into the drip chamber when commenced via the iv pump".Customer confirmed the cyclophosphamide bag was full when the issue occurred, approximately 500ml.Customer reported they could not see any obvious issue in the cyclophosphamide solution, which may have caused the reported pressure issue and advised the line, phaseal adaptor and cyclophosphamide bag itself were visually free from abnormality.No blockages were observed by the customer to the administration port of the cyclophosphamide bag, as it flowed free via gravity.In relation to whether any quality issues were observed with the phaseal adaptor provided with the product, customer stated "i checked the connections at the time between the iv line, the phaseal and the iv bag and there was no obvious problem.But to make it so the iv pump would pull from the bag the airvent on the drip chamber had to be opened.When the cyclo bag was respiked onto another iv line i still had to open the drip chamber air vent but this time it didn¿t leak (so potentially it was the phaseal because the problem remained on the new iv line)".Customer confirmed there were no issues observed with the pump being used for the cyclophosphamide bag infusion.No additional issues occurred with any other bags.As customer indicated a potential quality issue with the phaseal adaptor, third party notification has been forwarded on same date.
Additional Manufacturer Narrative
Pr (b)(4) follow up mdr for device evaluation: two photos were provided to our quality team for investigation.Through visual inspection, there is no visible damage or other defect that was identified that could indicate any issue with the infusion adapter.A device history review was performed for reported lot 2404209, no deviations or non-conformances were identified during the manufacturing process that could have contributed to this incident.Retained samples of the same lot were used for additional evaluation, liquid was able to move from the syringe, through the injector and infusion adapter without issue, no issues with the device were observed.Product undergoes a series of inspections throughout the manufacturing process to ensure the quality and functionality of the device, including flow rate verification.No issues were found during these inspections related to restricted flow.It is recommended the infusion adapter is used with a non-vented iv set.If a vented set it used, it is important to ensure the air inlet is closed.To date, there have been no other similar events reported for this lot.Based on the available information and our quality team's investigation, we are not able to identify a root cause at this time.Complaints received for this device and reported will continue to be monitored by our quality team for signs of emerging trends.
Event or Problem Description
Description event details: unintentional / accidental cytotoxic exposure.From the report: this occurred at the hospital on (b)(4) 2025, customer did not state at which stage.No actual sample or photographs were provided for investigation during initial report.Baxter compounding services product: cyclophosphamide product, batch details requested.Customer forwarded completed pv anz medication error form on (b)(4) 2025, which confirmed this event involves an unintentional / accidental cytotoxic exposure event.Customer reported that "the drug was not flowing through the line/pump, so when the clamp was removed to create flow, the drug spurted out the air release valve".Customer reported that the cytotoxic spill was cleaned up to prevent exposure of drug to the patient and others in the unit.Additional comments included "rn in day oncology while trying to trouble shoot an iv line that would not pull drug from the iv bag of cyclophosphamide while using the baxter pump.Iv line previously used to administer doxorubicin with nil issues as per protocol.Rn tried to open the air vent on the drip chamber of the iv line.The air vent plug completely detached from the line (broke) which caused a small volume of cyclophosphamide (<1ml) to bubble out which touched rn's fingers on both hands (no gloves).Rn immediately pushed the bent plug back on which stopped the leak.None spilt on the patient or floor and was contained.Rn immediately washed hands with copious soapy water.Currently no visible damage to hands and no pre-existing open cuts/wound visible.Rn then donned full ppe including gown/gloves to resolve the issue with the iv bag.This required rn to attach a new 3 spike iv line downstream on the side port, line still would no pull cyclophosphamide thorough.Pressure issue with the cyclophosphamide bag".Customer confirmed no adverse effect occurred as an outcome of the spill.Product involved was cyclophosphamide (endoxan) 1360mg in sodium chloride 0.9% viaflex bag, with phaseal adaptor (code 515306, batch 2404209).Compounding and bag evaluations will be created to investigate the customer allegation in relation to the pressure issue of the viaflex bag.No sets / iv lines were provided with this product to the customer, no investigation required for the set / iv line.Third party manufacturer notification is not required for phaseal adaptor, as the manufacturer becton dickinson (bd) do not require notification of complaints related to their product if the product has been used during a compounding process, unless their product has been confirmed as defective (see attached email).Photographs also provided by the customer on same date customer forwarded additional information on 28 jan 2025 confirming this issue occurred immediately when trying to commence the infusion through the iv pump and stated, "the cyclophosphamide bag would free flow but would not pull fluid into the drip chamber when commenced via the iv pump".Customer confirmed the cyclophosphamide bag was full when the issue occurred, approximately 500ml.Customer reported they could not see any obvious issue in the cyclophosphamide solution, which may have caused the reported pressure issue and advised the line, phaseal adaptor and cyclophosphamide bag itself were visually free from abnormality.No blockages were observed by the customer to the administration port of the cyclophosphamide bag, as it flowed free via gravity.In relation to whether any quality issues were observed with the phaseal adaptor provided with the product, customer stated "i checked the connections at the time between the iv line, the phaseal and the iv bag and there was no obvious problem.But to make it so the iv pump would pull from the bag the airvent on the drip chamber had to be opened.When the cyclo bag was respiked onto another iv line i still had to open the drip chamber air vent but this time it didn¿t leak (so potentially it was the phaseal because the problem remained on the new iv line)".Customer confirmed there were no issues observed with the pump being used for the cyclophosphamide bag infusion.No additional issues occurred with any other bags.As customer indicated a potential quality issue with the phaseal adaptor, third party notification has been forwarded on same date.Per customer response: the customer used baxter clearlink continuflo set with 2 valves for cyclophosphamide infusions (ref: (b)(4)).